Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 9, NWS Bismarck, ND

May 23, 2006Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 23, 2006, 8:02 PM CDT for Morton County, North Dakota. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2006, 8:02 PM CDT (01:02 UTC)
Expired
May 23, 2006, 9:00 PM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Morton County, ND

The radar

The Bismarck radar (KBIS), 35 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 8:30 PM CDTTSTM WND GST 602 S St. Anthony, NDPEA SIZE HAIL AND 1.10 INCH RAINFALL
May 23, 8:44 PM CDTHAIL 0.52 S St. Anthony, ND
May 23, 8:55 PM CDTTSTM WND GST 602 S St. Anthony, NDPEA SIZE HAIL AND 1.10 INCH RAINFALL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2483 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 240103
SVRBIS
NDC059-240200-
/O.NEW.KBIS.SV.W.0009.060524T0102Z-060524T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
802 PM CDT TUE MAY 23 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 900 PM CDT

* AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTH OF ST. ANTHONY...
  OR ABOUT 24 MILES SOUTH OF BISMARCK...AND MOVING NORTHWEST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. ANTHONY AROUND 815 PM CDT...

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 4639 10104 4647 10080 4668 10085 4660 10125

$$

CJS/RSL
2 follow-up statements
000 
WWUS53 KBIS 240128
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
827 PM CDT TUE MAY 23 2006

NDC059-240200-
/O.CON.KBIS.SV.W.0009.000000T0000Z-060524T0200Z/
MORTON ND-
827 PM CDT TUE MAY 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN MORTON COUNTY...

AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ST. ANTHONY...OR ABOUT
16 MILES SOUTHWEST OF BISMARCK...MOVING NORTH AT 20 MPH.

AT 810 PM CDT...A WIND GUST OF 44 MPH WAS REPORTED AT ST. ANTHONY.

THE SEVERE THUNDERSTORM WILL OTHERWISE AFFECT RURAL AREAS OF 
SOUTHEASTERN MORTON COUNTY ALONG HIGHWAY 6.

LAT...LON 4639 10104 4644 10062 4666 10076 4668 10103

$$

CJS/RSL
000 
WWUS53 KBIS 240201
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
901 PM CDT TUE MAY 23 2006

NDC059-240211-
/O.EXP.KBIS.SV.W.0009.000000T0000Z-060524T0200Z/
MORTON ND-
901 PM CDT TUE MAY 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORTON COUNTY
EXPIRED AT 900 PM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4639 10104 4644 10062 4666 10076 4668 10103

$$

CJS/RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:58 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, May 23, 2:58 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
258 PM CDT TUE MAY 23 2006

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
MAIN CONCERN IS POTENTIAL FOR SEVERE CONVECTION THIS EVENING. GUSTY
WINDS FOR TOMORROW ALSO A FORECAST CONCERN. MODELS FAIRLY SIMILAR
AND HAVE USED A BLEND OF NAM/GFS.

CONDITIONS IN PLACE ACROSS CWA FOR CONVECTION...POSSIBLY SEVERE. LOW
LEVEL MOISTURE...STEEP LAPSE RATES AND LIFT FROM THE UPPER LEVEL
LOW. ETA12 SOUNDINGS FROM 12Z RUN SHOWED UP TO 3000 JOULES OF CAPE.
HOWEVER...AS IS OFTEN THE CASE...THERE IS A CAP IN PLACE. SO
QUESTION IS WHERE AND WHEN WILL CONVECTION BREAK OUT. THOUGHT IS
THAT CONVECTION WILL DEVELOP IN THE SOUTHWEST AND WEST...NEARER
SURFACE BOUNDARY AND UPPER LEVEL LOW. THIS CONSISTENT WITH MODEL
INDICATIONS. THIS ALSO LOOKS LIKE BEST CHANCE FOR SEVERE CONVECTION.
CONVECTIVE ACTIVITY SHOULD SPREAD EASTWARD ACROSS THE CWA...HOWEVER
POTENTIAL FOR SEVERE WILL DIMINISH WITH TIME. EXPECT CONVECTION TO
EXIT THE AREA DURING THE DAY ON WEDNESDAY. LOOKS LIKE GUSTY
NORTHWEST WINDS WILL DEVELOP WEDNESDAY BEHIND THE CONVECTION. COULD
WELL REACH INTO WIND ADVISORY CATEGORY...BUT WILL JUST COVER WITH
WORDING FOR NOW AND KEEP THE FOCUS OF THE FORECAST ON THE POTENTIAL
FOR SEVERE CONVECTION.

REMOVED CHANCE OF THUNDERSTORMS FOR THURSDAY...BUT KEPT A CHANCE IN
FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT. COOLEST DAY WILL LIKELY BE
WEDNESDAY...BUT TEMPERATURES WILL WARM BACK ABOVE NORMAL FOR
THURSDAY AND FRIDAY.

.LONG TERM...SATURDAY THROUGH TUESDAY...
SOUTHWEST FLOW ALOFT THROUGH THE EXTENDED PERIOD OVER THE NORTHERN
PLAINS. EMBEDDED SHORT WAVES WILL MOVE ALONG THE FLOW THROUGH THE
PERIOD...BUT WILL BE DIFFICULT TO PINPOINT TIMING AND EXACT
PLACEMENT. THUS HAVE MADE ONLY VERY MINOR TWEAKS TO THE INHERITED
EXTENDED FORECAST...KEEPING TEMPERATURES PRETTY MUCH THE SAME AROUND
SEASONAL...AND ALSO KEEPING IN SLIGHT CHANCE POPS EACH DAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JF/NH
Hazardous weather outlook, May 23, 5:23 AM CDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
523 AM CDT TUE MAY 23 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
523 AM CDT TUE MAY 23 2006 /423 AM MDT TUE MAY 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS...ESPECIALLY THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

JV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:20 AM CDTWind AdvisoryBISAdams, Billings, Bowman, Burleigh, Dunn, Emmons and 10 more16 hr
May 24, 4:48 PM CDTFlash Flood WarningBISWells117 min
May 24, 6:35 PM CDTFlash Flood WarningBISWells55 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.